Kentucky, 2021

Flash Flooding in Kentucky, July 18, 2021

July 18, 2021 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms produced isolated flash flooding. The storms occurred in the vicinity of a 500 mb trough that extended from the eastern Great Lakes southwest across the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms produced isolated flash flooding. The storms occurred in the vicinity of a 500 mb trough that extended from the eastern Great Lakes southwest across the lower Ohio Valley. The convection itself was induced by a remnant mesoscale vorticity center that moved eastward from Missouri. The storms formed in an increasingly moist and unstable air mass. The wind flow aloft was weak, causing the storm motion to be driven by mesoscale processes. The storms generally propagated east to southeast at a slow rate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 6:37 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 18, 6:37 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
737 AM CDT Sun Jul 18 2021

.UPDATE...
Issued at 737 AM CDT Sun Jul 18 2021

Updated aviation discussion.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 344 AM CDT Sun Jul 18 2021

Lingering convection from the evening in the more unstable
atmosphere west of the MS River resulted in additional outflow
boundary-triggered showers and tstms past midnight, and with an
approaching mid level trof, additional lift should continue to
sustain at least isolated activity primarily across southeastern
MO, the Purchase area of KY, and southwestern IL through 12Z.
Heavy rainfall and lightning continue to be the main hazards.

A diffuse surface frontal boundary near the AR/TN state lines
will be a source of focus for at least some of the deep moist
convection today that the short term models are depicting. The
forecasted coverage of showers and tstms is now more than
previously forecast as a lower level MCV-like feature moves in
from western MO. PoPs for rain and lightning are highest across
the Purchase area for the afternoon, with some areas north of I-64
possibly left dry. Highs today may only be in the lower 80s over
much of the area due to clouds and pcpn, but middle 80s are
possible in southwestern IN and adjacent parts of the KY Pennyrile
region. Weak shear aloft will preclude severe tstm development.

As the feature moves into northwestern TN this evening, and the
mid level trof axis nearly bisects the region, pcpn is expected
to wane across the PAH forecast area, more so after midnight.
There still appears to be a possibility of isolated convective
activity Mon afternoon near the AR/TN state lines as the last of
the deeper moisture lingers there. Mon should be noticeably warmer
with waning cloud cover, but still below seasonable average.

Finally, starting Mon night, the remainder of the short term
period is forecast to be dry, with mostly clear skies,
northeasterly winds, moderate temps, and reasonable humidity
levels for this time of year.

.LONG TERM...(Wednesday through Saturday)
Issued at 344 AM CDT Sun Jul 18 2021

High pressure aloft over the central Rockies will remain the
dominant feature on the weather map through the extended portion of
this forecast. To start out Wednesday, there will be an upper trough
over the Great Lakes and Northeast, while a cutoff low/trough
lingers over eastern Texas. In between these features upper ridging
is expected over the Quad State. This along with high pressure
at the surface will keep us dry Wednesday and most likely Thursday
as well.

A south wind will develop Thursday, but any major influx of low-
level moisture will lag a day or so behind. Aloft the upper ridge
over our region will retrogress and allow for deeper troughing into
the Ohio Valley as we head toward Friday and next weekend.
Increasing low-level moisture Friday will lead to small PoPs for
diurnal convection throughout the region. Surface dewpoints are
expected to hang in the 70 to 75 degree range Saturday and this will
will result in heat indices topping out around 100 degrees over
portions of the region and a bit better coverage of diurnal
convection.

The prospects for an impulse in the north/northwest flow aloft
impacting our region increases Saturday night into next Sunday, so
we will keep low chance Pops through Saturday night and Sunday
morning, and have better chances Sunday afternoon.

Instability will be meager at best Friday, but as the moisture
increases, it will trend better Saturday and Sunday. There could be
enough flow Saturday night into Sunday for a few stronger storms
with a damaging wind threat in the Evansville Tri State, but in
general the primary concerns through the period will be locally
heavy rainfall and lightning.

Temperatures will start out just below normal Wednesday and
Wednesday night and then trend up to normal or just a bit above for
the remainder of the period. In general, typical July heat and
humidity for the Quad State.

&&

.AVIATION...
Issued at 737 AM CDT Sun Jul 18 2021

As a low level circulation rotates from western MO to western TN
today, showers and tstms will be common over the southern half of
the region, and more sparse in coverage in the northern half. As
this occurs, MVFR cigs can be expected to spread across southeastern
MO, southwestern IL, and the Purchase area of KY during the morning.
During the afternoon, despite the showers and tstms, the MVFR cigs
are forecast to eventually lift to VFR. Best window for tstms
possibly affecting the KCGI/KPAH TAF sites will be through about
21Z. Easterly to northeasterly winds across the region will be
generally light outside of tstms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...DRS
AVIATION...DB
Hazardous weather outlook, Jul 18, 3:26 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
426 AM CDT Sun Jul 18 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
426 AM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms can be expected today across much of the
region, except for areas north of I-64 where they are forecast to
be more isolated. Thunderstorms should become most common over
western Kentucky in the afternoon. Coverage of thunderstorms will
gradually diminish after nightfall, especially after midnight.
Lightning and locally heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A possibility of isolated thunderstorms exists Monday afternoon
near the Arkansas and Tennessee state lines.

A slight chance of afternoon thunderstorms is forecast over
southeastern Missouri and western Kentucky Thursday and the
entire region Friday and Saturday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Paducah radar (KPAH), 13 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McCracken

When
July 18, 10:20 AM CST to 2:00 PM CST
Where
McCracken County, Paducah to 2.04 mi ESE of Cammelia
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.080, -88.630

Considerable flooding of streets and creeks was reported. A state road was undermined near Lone Oak. County emergency management personnel utilized all available personnel to block flooded roads.

Flash Flood, Graves

When
July 18, 12:15 PM CST to 2:30 PM CST
Where
Graves County, 1.86 mi ENE of Weymouth to 1.4 mi ESE of Fancy Farm
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.507, -88.748

Considerable flooding of streets occurred in Mayfield. Near the Tennessee state line around Pilot Oak, Cavendar Road was flooded. In the Mayfield area, a rainfall amount of 3.22 inches in two hours was reported by a retired meteorologist.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968027, 968022.